Vinod Gunasekaran1,2,*, Akila Narasimhan2, Duraisamy Senguttuvan2, Suresh Chelliah2
1Paediatric Hematology Oncology Unit, Kauvery Hospital, Trichy, Tamilnadu, India
2Department of Paediatrics, Kauvery Hospital, Trichy, Tamilnadu, India
Background: Asparaginase is an integral part of chemotherapy in children with acute lymphoblastic leukemia. Thrombosis is a known side effect of Asparaginase.
Case presentation: A 5-year-old boy developed multiple painful large joint swellings with restricted movements for two weeks, fever for 10 days with bilateral cervical lymphadenopathy. A diagnosis of T-cell acute lymphoblastic leukemia was made and chemotherapy was started. He developed PRES and subsequently thrombosis of left transverse sinus and sigmoid sinus while on induction regimen. He improved with anticoagulation, antiepileptic and anti-hypertensive treatment. Chemotherapy was restarted. During re-induction, he was successfully re-challenged with pegylated asparaginase along with thromboprophylaxis and plasma transfusions based on serum fibrinogen level monitoring. Re-challenge was tolerated without complications. Child had complete neurological recovery.
Conclusion: Re-challenging asparaginase with precautions is safe and feasible in children with acute lymphoblastic leukemia.
Keywords: Asparaginase, Childhood leukemia, Thrombosis, Re-challenge
Acute lymphoblastic leukemia (ALL) is the most common type of cancer diagnosed in children . The long-term cure rates have steadily been increasing (currently > 80%). The current mainstay treatment for a majority of children remains combination chemotherapy using multiple cytotoxic drugs over a period of 2 to 3 years . Optimal combination of available chemotherapeutic agents, improvement in risk stratification and better supportive care had led to a steady improvement in treatment outcome. L-asparaginase is a chemotherapy agent used in childhood ALL protocols.
Thrombotic complications are known to occur with this drug. Re-exposure of L-asparaginase after cerebral sinus venous thrombosis (CSVT) is a challenging situation. However, omission of this drug is associated with inferior survival rates. We present a case where a child had a successful rechallenge with the drug after CSVT.
A 5-year-old boy presented to us in April 2020 with multiple painful large joint swellings with restricted movements for two weeks along with fever for 10 days. On examination, child had significant bilateral multiple cervical lymphadenopathy (maximum size of 2 × 2 cm). There was no pallor or icterus. Liver was palpable 1 cm below right costal margin. Spleen was not palpable. Complete blood count showed Hb 9.8 g%, WBC 8700/mm3, platelet count 4,23,000/mm3 with peripheral smear showing atypical lymphoid cells. Bone marrow smear showed 45% blasts suggestive of ALL with flowcytometry showing T-cell immunophenotype. Bone marrow karyotyping was normal (45 XY). Cerebrospinal fluid analysis was acellular with no blasts on cytology. Induction chemotherapy was started (as per BFM protocol) with prednisolone, vincristine, L-asparaginase, daunorubicin and intrathecal methotrexate.
On day 21 of chemotherapy, child was admitted with generalized tonic clonic seizures followed by altered sensorium and significant hypertension. Child was admitted in PICU, levetiracetam and labetalol infusion were given. MRI showed T2/FLAIR hyperintensities in bilateral cerebellum and right parieto-occipital regions suggestive of posterior reversible encephalopathy syndrome (PRES). MRA and MRV were normal. Hypertension was gradually controlled. As the sensorium improved, child was found to have transient bilateral vision loss, which gradually improved. Child gradually recovered and was discharged. Twelve days after first seizure episode, child was readmitted in PICU with seizure recurrence followed by aphasia.
MRI showed hyperintensity with enlargement in left transverse sinus and sigmoid sinus and absent flow void suggestive of cerebral venous sinus thrombosis. Low molecular weight heparin (LMWH) was started and continued for three months. Fresh frozen plasma (FFP) was transfused in view of low fibrinogen. Aphasia and other higher mental functions gradually normalized. Chemotherapy was restarted as per protocol. Bone marrow evaluation at end of induction (protocol Ia) showed 0.0034% residual blasts while it became negative at the end of consolidation (protocol Ib). Four cycles of high dose methotrexate were given.
Neuroimaging repeated before reinduction phase (protocol II) showed partial recanalization of the thrombus. On day 8 of reinduction, pegylated asparaginase (1500 U/m2) was given intramuscularly, LMWH was given for four more weeks (Fig. 1). Serum fibrinogen was monitored once every week. FFP was transfused twice in next two weeks as fibrinogen level was low, which normalized later. There was no recurrence of thrombosis. Reinduction was complicated by hypertension, abdominal pain, dysuria and breathing discomfort which were managed symptomatically. Child completed intense chemotherapy and has been started on oral maintenance chemotherapy (daily 6 MP and weekly methotrexate) since 18th January 2021. Child is neurologically normal, weaned off antihypertensive and levetiracetam is being continued.Fig. 1. Course after re-challenge with pegylated asparaginase.
L-asparaginase is an essential component of all childhood ALL treatment protocols. It acts by depleting circulating L-asparagine into L-aspartic acid and ammonia. Asparagine is required for DNA synthesis and cell survival. Most cells are capable of synthesizing asparagine from glutamine. ALL cells lack adequate levels of the required enzyme, asparagine synthetase, and cannot survive asparagine depletion .
Profound asparagine depletion by L-asparaginase leads to multiple effects on the coagulation cascade (depletion of antithrombin, fibrinogen and plasminogen due to decreased hepatic synthesis and increased clearance), thereby causing a net shift in the hemostatic balance toward thrombosis [4,5]. The other co-existent risk factors for thrombosis include use of steroids, central venous catheters and a possible underlying prothrombotic state . Asparaginase related CSVT have been managed with anticoagulants (LMWH or unfractionated heparin), fresh frozen plasma to maintain fibrinogen > 1 g/L and anti-thrombin concentrates [4,5]. Multiple trials have shown an inferior survival rates in patients who had to discontinue L-asparaginase early due to various adverse reactions related to the drug .
In UK ALL 2003 trial for children with ALL, 38 children who had a prior thrombotic event (including 10 who had CSVT) were successfully re-exposed to asparaginase with LMWH prophylaxis . Srinivasan et al.  reported a successful re-challenge of L-asparaginase in a 9-year-old boy along with thromboprophylaxis. Mandal et al.  reported a 16-year-old girl with CSVT having a successful re-challenge. With these available evidences, the index child was given pegylated asparaginase during reinduction course without any recurrence of thrombotic events.
Asparaginase is an integral part of childhood ALL management. The drug can be safely re-challenged with precautions after a prior thrombotic event related to the drug, thereby providing the best chances for cure from underlying leukemia.
We would like to thank all doctors and nurses in the Department of Paediatrics, Kauvery Hospital, Trichy for their contribution towards the treatment of this child and many like him.
All the authors were involved in the management of the child. Vinod drafted the manuscript.
The authors have no competing interest to declare.